Fluoroquinolone antibiotics like Avelox have been linked to range of serious side effects, including peripheral neuropathy and tendon damage.
Now, a new study suggests patients who use these drugs face an increased risk of arrhythmia and cardiovascular mortality.
The research, which appeared late last month in Drug Safety, consisted of a meta-analysis of 13 previously published studies.
“Fluoroquinolone use was associated with a statistically significant 85% increase in the risk for arrhythmia (odds ratio [OR] 1.85; 95% confidence interval [CI] 1.22–2.81) and 71% increase in the risk for cardiovascular mortality (OR 1.71; 95% CI 1.39–2.09),” the study authors wrote.
Moxifloxacin – sold as Avelox and other brand names – had the highest risk of arrhythmia and cardiovascular death.
In the past, drug makers removed some fluoroquinolone antibiotics from the market because of potential cardiovascular side effects. The remaining medications may cause other cardiac side effects, including QT prolongation and torsades de pointes (TdP).
In light of their findings, the study authors called for further research aimed at reducing the risks of fluoroquinolone-associated cardiac toxicity.
Fluoroquinolones, including Avelox, Cipro, and Levaquin, rank among the most widely-used antibiotics in the world. In fact, doctors in the United States wrote more than 32 million fluoroquinolone prescriptions during 2015 alone.
Popularity aside, these medications can cause some significant side effects. Most recently, for example, the U.S. Food & Drug Administration (FDA) warned that fluoroquinolone antibiotics could cause severe blood sugar disturbances and serious mental health side effects.
In 2016, the Black Box Warning for systemic fluoroquinolones was revised to caution against their use for most cases of sinusitis, bronchitis, and uncomplicated UTIs when other treatment options are available. The FDA acted after a review confirmed that the antibiotics could cause serious and potentially permanent side effects involving the tendons, muscles, joints, nerves, and central nervous system.
In 2013, the FDA strengthened warnings for peripheral neuropathy, while a Black Box Warning on tendon ruptures was added to fluoroquinolone labels in 2008. Studies have also suggested that fluoroquinolones might cause life-threatening aortic injuries, including aortic aneurysm and aortic dissection.
In recent years, plaintiffs have filed hundreds of lawsuits against the manufacturers of Avelox and other fluoroquinolones for peripheral neuropathy, aortic injuries, and tendon damage.